Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2018, 11:19 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 11:19 PM CDT (04:19 UTC)
- Expired
- Aug 27, 2018, 12:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 12:05 AM CDT | HAIL 0.88 | Lake Norden, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 7:37 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2190 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 16.0
The text
As transmitted.
594
WUUS53 KABR 270419
SVRABR
SDC025-057-270500-
/O.NEW.KABR.SV.W.0210.180827T0419Z-180827T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1119 PM CDT SUN AUG 26 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Hamlin County in northeastern South Dakota...
Southern Clark County in northeastern South Dakota...
* Until midnight CDT.
* At 1118 PM CDT, a severe thunderstorm was located 7 miles southeast
of Carpenter, or 20 miles south of Clark, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Norden, Bryant, Hayti, Willow Lake, Hazel, Vienna, Mayfield
Colony, Kellerton Church, Hamlin Education Center and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
South Dakota.
LAT...LON 4454 9786 4463 9785 4463 9788 4468 9789
4480 9723 4454 9716
TIME...MOT...LOC 0418Z 258DEG 36KT 4458 9779
HAIL...1.00IN
WIND...60MPH
$$
Mohr2 follow-up statements
008
WWUS53 KABR 270442
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1142 PM CDT SUN AUG 26 2018
SDC025-057-270500-
/O.CON.KABR.SV.W.0210.000000T0000Z-180827T0500Z/
Hamlin SD-Clark SD-
1142 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN HAMLIN AND SOUTHEASTERN CLARK COUNTIES...
At 1139 PM CDT, a severe thunderstorm was located over Bryant, or 21
miles north of Lake Thompson State Recreation Area, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Norden, Bryant, Hayti, Hazel, Vienna, Mayfield Colony, Kellerton
Church, Hamlin Education Center and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 200 AM CDT for northeastern
South Dakota.
LAT...LON 4454 9765 4462 9763 4465 9762 4471 9762
4480 9723 4454 9716
TIME...MOT...LOC 0439Z 258DEG 36KT 4462 9749
HAIL...1.00IN
WIND...60MPH
$$
Mohr579
WWUS53 KABR 270501
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1201 AM CDT MON AUG 27 2018
SDC025-057-270510-
/O.EXP.KABR.SV.W.0210.000000T0000Z-180827T0500Z/
Hamlin SD-Clark SD-
1201 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMLIN AND
SOUTHEASTERN CLARK COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
South Dakota.
LAT...LON 4454 9765 4462 9763 4465 9762 4471 9762
4480 9723 4454 9716
TIME...MOT...LOC 0500Z 258DEG 36KT 4466 9720
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:51 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 26, 8:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 851 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 843 PM CDT Sun Aug 26 2018 A tornado watch has been issued until 2 am CDT for most of the counties east of the Missouri River. Thunderstorms have begun to fire in central and north central South Dakota. Hail as large as two inches has been reported and confirmed in the Blunt area. As of 850 pm CDT, a cluster of storms is located in Hyde County while another severe thunderstorm is located in northwestern Brown County. These storms are generally moving in an eastward direction and will continue to do so throughout the evening. UPDATE Issued at 645 PM CDT Sun Aug 26 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Afternoon) Issued at 321 PM CDT Sun Aug 26 2018 Rather complex scenario this afternoon in regards to convection. Still watching band of weak showers and storms moving eastward into the James River valley, but still a pretty large cap in place based on the 19Z ABR sounding. Cap is a bit weaker down towards the Watertown region, so perhaps when this mid-level impulse makes its way further east we will see more robust development. Still lots of uncertainty though in regards to overall evolution/timing and areal coverage of any thunderstorms this afternoon/evening. Best bulk shear is along and north of Highway 12, with plenty of instability to work with as well. Will stress though a low confidence in overall areal coverage and timing of storms - mainly due to capping issues. If something were to manage to break through the cap in the weaker CIN environment across the southeast CWA, it would likely go severe quickly based on the parameters, especially further north closer to the better bulk shear values. May have to look further west as well over the next couple hours as the main mid-level wave/forcing approaches. CAMs are trying to latch on to this a bit, with convection across western/central SD by 00Z this evening. Will continue to monitor. Looking at tomorrow, will be watching another area of low pressure and mid-level wave move through the region. Looking at decent chances for showers and storms across at least the northern CWA by the late afternoon hours. .LONG TERM...(Monday Evening through Sunday) Issued at 321 PM CDT Sun Aug 26 2018 Sfc low pressure will continue to affect the region Monday night. Showers and thunderstorms, some of which may be strong to severe across northern SD and west central MN on Monday evening, will gradually exit. An upper trough will then usher in considerably cooler air for Tuesday as H85 temps plunge into the single digits. Highs may struggle to get into the upper 60s by Tuesday afternoon. Nudged winds a bit higher than Superblend with the low and in the caa regime, as well. Also dropped temperatures a couple of degrees lower than blends on Tuesday night. While some clouds may linger, it will not be a far fall into the lower 40s across the east. Warm air advection across the west will help moderate temps. Zonal flow aloft for the end of the week will provide a bump in temps, as well. There will also be increased mixing in southerly surface flow ahead of a lee side front on the Rockies. As the front progresses east on Thurs and Fri, showers and thunderstorms will again develop across the region. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 645 PM CDT Sun Aug 26 2018 Scattered showers and thunderstorms will move across the region through this evening as a cold front and upper level short wave trough moves through the region. These could affect the airports at or in the vicinity. Otherwise, mainly VFR conditions are expected through tonight and Monday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Telken SHORT TERM...TMT LONG TERM...Wise AVIATION...Mohr
Hazardous weather outlook, Aug 26, 5:10 AM CDT, 18 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 510 AM CDT Sun Aug 26 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 510 AM CDT Sun Aug 26 2018 /410 AM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Throughout the day today and tonight, isolated to scattered strong to severe thunderstorms are possible. The main severe weather threats include large hail, damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday afternoon through Monday night, and then again, at times, late in the week and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
In the hours before
Local storm report, Aug 26, 8:07 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 N CANNING 44.45N 100.03W
08/26/2018 E1.75 INCH HUGHES SD PUBLIC
LOTS OF NICKEL TO GOLF BALL SIZED HAIL.
&&
JTLocal storm report, Aug 26, 8:11 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 5 N BLUNT 44.59N 99.99W
08/26/2018 M1.50 INCH SULLY SD FIRE DEPT/RESCUE
&&
JTLocal storm report, Aug 26, 8:30 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 2 SSW BLUNT 44.49N 100.00W
08/26/2018 E1.00 INCH HUGHES SD PUBLIC
&&
JTLocal storm report, Aug 26, 8:40 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST HOLABIRD 44.52N 99.60W
08/26/2018 M58 MPH HYDE SD MESONET
&&
JTLocal storm report, Aug 26, 8:45 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL LEOLA 45.72N 98.94W
08/26/2018 E1.00 INCH MCPHERSON SD PUBLIC
RELAYED THROUGH STATE RADIO FROM EMERGENCY
MGMT. TIME ESTIMATED.
&&
MCLocal storm report, Aug 26, 9:56 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL BLUNT 44.52N 99.99W
08/26/2018 M4.00 INCH HUGHES SD PUBLIC
SOME SIDING AND WINDOW TRIM BROKEN. ALSO
SOME CAR DAMAGE.
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 42 min |
| Aug 26, 7:39 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 51 min |
| Aug 26, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 61 min |
| Aug 26, 8:20 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Aug 26, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 42 min |
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 32 min |
| Aug 27, 12:07 AM CDT | Special Weather Statement | ABR | Deuel, Hamlin | 38 min |
| Aug 27, 12:17 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 43 min |
| Aug 27, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 48 min |
| Aug 27, 6:54 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.